Dear Dr. Hall,
I am going to have porcelain veneers done in a few days. I am very sensitive to novocaine and any other drug that can make my heart race. Is there any drug ingredient in the process (such as a caine or epinephrine) of porcelain veneers that you are aware of? A friend told me that she got very shaky during the beginning process of being fitted. She was not at all nervous, but her hands started to tremble just after a green topical agent was used prior to the impressions. Her heart started to race and her hands continued to tremble for 15 minutes. Is this possible?
Alison in Rhode Island
I have several points to make in answer to your question.
First, the shaking reaction wouldn’t be to the novocain, but could conceivably be due to the epinephrine that is usually present in the novocain. Epinephrine restricts the blood flow in the area of the novocain injection and thus keeps blood from carrying it away and makes it stronger.
Second, the shaking reaction, in my opinion, is more likely to be due to dental fear. Even when there is epinephrine in the novocain, that is less significant than the epinephrine your own body will produce if you have any dental fear, which most people have to some degree at least.
About your friend’s experience, I have some personal experiences as a patient that help me understand that. There were times when I would tell myself that I wasn’t nervous when I began being treated, but what happened during the appointment definitely revealed that I really was nervous. This dental fear can be a strange thing, and part of the way many people try to prepare is to convince themselves that they aren’t nervous. I think that’s what happened to your friend, because there is nothing in the topical ointment that dentists use that would cause shaking or trembling.
My advice? The best way to reduce the ephinephrine in your system is to use nitrous oxide gas or a pill with relaxant medication. Doing that has done wonders for me and for many patients I have treated that have had this sort of thing happen to them. The dentist could use a form of novocain with no epinephrine, but in my experience in treating people who have had reactions like yours, it’s more important that they are thoroughly numb, which is the purpose of that small amount of epinephrine, and a mild relaxant usually takes care of this reaction completely.
– Dr. Hall
|We thank our advertisers who help fund this site.|
About David A. Hall
Dr. David A. Hall was one of the first 40 accredited cosmetic dentists in the world. He practiced cosmetic dentistry in Iowa, and in 1990 earned his accreditation with the American Academy of Cosmetic Dentistry. He is now president of Infinity Dental Web, a company in Mesa, Arizona that does advanced internet marketing for dentists.
Leave a Reply